propafenone burning side effect

I am taking Propafenone 150mg twice daily for Atrial Tachycardia and i have some horrible side effects. Does anyone else have a burning feeling over their whole body. This has just started after 4 weeks on Propafenone, when the doctor told me to take an extra 75 mg at 2.00 pm. I already have dizziness, blurred vision, headaches, very strong painful tingling in my feet, legs and hands, nausea, loss of appetite, agitation, fatigue, stomach pain. I am already on Prednisolone for Polymyalgia Rheumatica, down to 8 mg daily. I also take Atenolol 50 mg daily.

My head feels spaced out sometimes and I have fainted once with low blood pressure and nearly did again twice yesterday evening.

It is the burning feelng which is the worst thing at the moment, does anyone have any tips for dealng with it? I have just taken 2 paracetamol to see if that helps. It is just gone 6.00am and I have been awake since 4 trying to deal with it.

Thank you for reading this. I look forward to your replies.

18 Replies

oldestnewest
  • Please let your GP know how you are feeling as soon as possible. This doesn't sound right at all.

    Jean x

  • Hi Jeanjeannie

    Thank you for your prompt reply. It is one of the listed side effects. My doc has asked me to call him this afternoon, so hopefully will find some way to alleviate it.

  • What did your GP say?

  • I dont know whether you will see this as it was a while ago. I had to go into hospital for a couple of days as I was taken off the propafenone and changed to metoprolol. I developed hepatitis from the propafenone, its a rare side effect apparently. I saw a new cardiologist and EP and they both said I should have been taken off it much earlier. i had horrible side effects from it.

  • Hi Jan, luckily I had a notification! That really was bad, I hope you are feeling better now and have no after effects. I have had experience of being stuck on a medication that is having bad side effects but one is afraid to stop it without 'permission' because then you are blamed when things go pearshaped!

    I am glad to be off Propafenone now, I am sure it had effects I was not aware were caused by the medication.

    Best wishes, hope your new meds are effective.

  • I just replied to you and then lost it ! my new meds are definitely a bit better and thankfully, less side effects ! Good luck to you, hope all is going well for you now.

  • I'd get back to your cardio and ask for a change. I was on it for years with no problems except loss of memory but we're all different. Some drugs that work great for others I can't take.

    Not sure GP's can prescribe these drugs, or at least mine can't, they're not allowed to. Has to be a cardio or EP she said to me.

    Koll

  • Thank Koll. Yes, it was prescribed by my EP, who is away till Monday . I have an appt to see him on Monday evening. Did you find that every time you took the proprafenone that you had up to an hour of weird heart palps ? It is really difficult to deal with. I am in sinus rhythm for about 5-20 beats then it does some funny beats, then eventually settles down for a few hours.

  • No propafenone calmed my heart down completely. But with Flecainide, which I guess works for a lot of people going on what is said on here, that gives me palpitations. So we're all different.

    It'll be interesting to see what your EP says. I had to try 4 different drugs last time but we got there in the end.

    Koll

  • When you tried different drugs, did you just stop one and start the other the same day ?

  • I think so, but can't remember exactly. It was all handled by my EP, via his secretary by phone and email.

  • Propafenone can be 'proarrhythmic', that is, causes a different arrhythmia from the one you are taking it for. I used to take it regularly at the same dose as you but only had nausea and stomach pain if I did not 'pad' the dose with plenty of food.

    I am now not allowed to take it unless under medical supervision and my feeling would be to stop taking it until you are able to contact your EP. Obviously that is not medical advice and I don't know the effect on you of not taking it!

  • I dare not stop it because it would bring back the original AT. I will have to wait until the EP returns and i see him on Monday evening. What do you take now ? I try to have something to eat when I take the Propafenone, but the last dose is 11.00 pm and I dont have much appetite then. Also because of my GERD it is better not to eat so late. I usually have a little low fat yoghourt and hope for the best.

  • No wonder you feel so ill! I used to take Propafenone for highly symptomatic PAF and I took it twice a day with a proper meal and never mind the timing! I always used to say that 'you have to take it with plenty of food or you'll be very very sorry'. Some toast or a few biscuits is minimum.

    By the way, after I was in hospital with AF and Atrial Tachycardia I was also prescribed Diltiazem for the AT. Then I developed other arrhythmias and I was told I had to have an ablation or a pacemaker and my meds were stopped straight after the ablation and I was told I was not to take them again unless told to by a medical professional. This seems quite unusual so I have little paranoid thoughts about it but it is probably my overactive imagination!

  • Thanks Bigleg. I had my magnesium checked two days ago, but I think it was the blood serum one. When I was in A &E a couple of weeks ago they gave me an IV of magnesium . Also some potassium to drink. I shall take some extra magnesium from today.

  • Thanks bigleg. I must say I do feel as though I am being poisoned by all this medication. I dont think my poor old body can cope with much more !

  • Jan not every drug suits every person. Sounds like this is not the drug for you. I always think that if the side affects are worse than the condition for which you are taking the drug then stop but do discuss ASAP with your doctor and I mean your EP rather than GP. Primary care should not normally prescribe rhythm control drugs without guidance from consultant level in my view.

  • I shall be discussing it with the EP on Monday evening. I cant really do anything till then, as if I stopped it I would get the original Atrial Tachycardia back again. I could nt risk that. My other problem is pain from GERD, this I know aggravates the palpitations, but I take both PPI s and ranitidine and they dont seem to help very much. What with all this and lack of sleep, I feel dreadful all the time.

You may also like...